From Our 2013 Archives
Probiotics Not Warranted for Seniors Taking Antibiotics: Study
Latest Senior Health News
Diarrhea is a common and sometimes life-threatening side effect of antibiotics in elderly patients. Some previous research has suggested that giving these patients probiotic supplements might lower the risk of diarrhea, and the practice has become routine in some hospitals.
This study included nearly 3,000 hospital patients, aged 65 and older, in Great Britain who had been prescribed one or more antibiotics. About half of the patients took one probiotic capsule a day for 21 days, while the other patients took a placebo.
Both groups of patients had similar rates of diarrhea (about one in 10), and its frequency and severity were similar in both groups, according to the study, which was published Aug. 7 in the journal The Lancet.
It is believed that antibiotics can cause diarrhea by depleting the normal population of "friendly bacteria" in the digestive system. The use of probiotic supplementation is meant to restore this population of friendly bacteria.
The study authors also noted that a harmful bacteria called Clostridium difficile can cause severe diarrhea and that previous research has suggested that probiotic treatment may reduce levels of C. difficile.
But the researchers analyzed stool samples from about half of the patients who experienced diarrhea and found similar levels of C. difficile in those who did and did not take the probiotic capsules.
Study leader Stephen Allen, of Swansea University in Wales, said the previous studies were small and gave inconsistent results.
"Our study is by far the largest trial so far to assess the effects on [antibiotic-associated diarrhea] of so-called probiotics -- which might better be termed microbial preparations, given the uncertainty over whether they are indeed beneficial to health -- and the results do not support the use of these preparations to reduce rates of [antibiotic-associated diarrhea] in older inpatients," he said in a journal news release.
At the very least, these findings question the cost-effectiveness of giving probiotic supplements to elderly patients who are prescribed antibiotics, Dr. Nick Daneman, of the Sunnybrook Health Sciences Center at the University of Toronto, wrote in an accompanying editorial.
Daneman added that this was a "large and rigorous negative study, and we must judge whether it can tip the balance of probiotic evidence."
-- Robert Preidt
SOURCE: The Lancet, news release, Aug. 7, 2013
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions